Provocative Cases -> Teaching Case Reports D-PO01 - Featured Poster Session (ID 11) Poster

D-PO01-088 - An “Inappropriate” Cause Of Tachycardia-induced Cardiomyopathy (ID 82)

Disclosure
 E. Sharma: Nothing relevant to disclose.

Abstract

Background: Inappropriate Sinus Tachycardia (IST) is a clinical syndrome where the resting sinus heart rate is ≥100 beats per minute (bpm) at rest and ≥90 bpm over a 24-hour period in the absence of any precipitant, along with associated symptoms. Treatment is focused on amelioration of symptoms, as IST is rarely associated with serious cardiac complications. We describe a case of IST, confirmed by electroanatomical mapping, which resulted in tachycardia-induced cardiomyopathy (TIC).
Objective: To describe an interesting and rare complication of IST and discuss potential treatment options.
Results: A 32-year-old male weightlifter was admitted to the hospital with complaints of diffuse body aches and fatigue. Workup included an echocardiogram, which revealed a left ventricular ejection fraction (LVEF) of 40%. Cardiac catheterization showed no coronary artery disease. During hospitalization, he was noted to be persistently tachycardic up to 150 bpm. A comprehensive workup was unrevealing as to the etiology. He was started on metoprolol and increased to 400mg daily. Despite this, he was noted to have a resting heart around 120 bpm on outpatient monitoring, and he complained of worsening palpitations, fatigue, and shortness of breath. He underwent an EP study, which confirmed IST (Video 1). He was started on ivabradine, and his metoprolol was decreased. His resting heart rate decreased to ~80 bpm and his symptoms improved. Repeat echocardiogram two months later showed normalization of his LVEF.
Conclusion: TIC is a rare complication of IST, and ivabradine is a potential treatment option in these patients. Successful treatment of the IST can resolve the cardiomyopathy.
Collapse